Medicines and Mouth Problems

Overview

Many prescription and nonprescription medicines can cause mouth problems. A few examples are:

  • Antibiotics.
  • Some seizure medicines.
  • Medicines used to treat cancer (chemotherapy).
  • Steroid medicines.
  • Medicines used after organ transplant.

Antibiotics may cause many mouth problems. If you have recently started an antibiotic and now have a mouth problem, suspect that the antibiotic is the cause. Do not stop taking the antibiotic. Call your doctor to see whether your antibiotic can be adjusted. Most problems will go away when you stop taking the antibiotic.

Credits

Current as of: February 28, 2023

Author: Healthwise Staff
Clinical Review Board: All Healthwise education is reviewed by a team that includes physicians, nurses, advanced practitioners, registered dieticians, and other healthcare professionals.

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.